Alert archive / North Carolina / Freeze Warnings in 2017

Freeze Warning 7, NWS Wilmington, NC

March 22, 20176 counties in North Carolina

NWS Wilmington, NC issued this freeze warning at Mar 22, 2017, 3:14 PM EDT for 6 counties in North Carolina. It took effect at Mar 23, 2017, 4:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2017, 3:14 PM EDT (19:14 UTC)
In effect from
Mar 23, 2017, 4:00 AM EDT
Expired
Mar 23, 2017, 8:05 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS72 KILM 221914
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
314 PM EDT Wed Mar 22 2017

NCZ096-105-231300-
/O.UPG.KILM.FZ.A.0003.170323T0800Z-170323T1300Z/
/O.NEW.KILM.FZ.W.0007.170323T0800Z-170323T1300Z/
Bladen-Inland Pender-
Including the cities of Elizabethtown, Bladenboro, and Burgaw
314 PM EDT Wed Mar 22 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Thursday. The
Freeze Watch is no longer in effect.

* Temperatures...In the lower 30s.

* Timing...Late tonight.

* Impacts...Temperatures dipping to freezing will have the 
  potential to damage or kill sensitive vegetation. New leaves, 
  flowers, and fruit are particularly sensitive to damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NCZ087-099-107-109-231300-
/O.NEW.KILM.FZ.W.0007.170323T0800Z-170323T1300Z/
Robeson-Columbus-Inland New Hanover-Inland Brunswick-
Including the cities of Lumberton, Whiteville, Tabor City, 
Chadbourn, Lake Waccamaw, Wilmington, Boiling Spring Lakes, 
Leland, and Shallotte
314 PM EDT Wed Mar 22 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Thursday.

* Temperatures...In the lower 30s.

* Timing...Late tonight.

* Impacts...Temperatures dipping to freezing will have the 
  potential to damage or kill sensitive vegetation. New leaves, 
  flowers, and fruit are particularly sensitive to damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

40
3 follow-up statements
914 
WWUS72 KILM 222347
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
747 PM EDT Wed Mar 22 2017

NCZ087-096-099-105-107-109-231300-
/O.CON.KILM.FZ.W.0007.170323T0800Z-170323T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, and Shallotte
747 PM EDT Wed Mar 22 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* Temperatures...Around 32.

* Timing...Late tonight and Thursday morning.

* Impacts...Temperatures dipping to freezing will have the 
  potential to damage or kill sensitive vegetation. New leaves, 
  flowers, and fruit are particularly sensitive to damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent. 
These conditions will kill crops and other sensitive vegetation.

&&

$$

27
572 
WWUS72 KILM 230710
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
310 AM EDT Thu Mar 23 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

NCZ087-096-099-105-107-109-231300-
/O.CON.KILM.FZ.W.0007.170323T0800Z-170323T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, and Shallotte
310 AM EDT Thu Mar 23 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...In the low 30s.

* Timing...Just a few hours prior to sunrise.

* Impacts...Temperatures dipping to freezing will have the
  potential to damage or affect sensitive vegetation. New leaves,
flowers, and fruit are particularly sensitive to damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

5
401 
WWUS72 KILM 231205
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
805 AM EDT Thu Mar 23 2017

NCZ087-096-099-105-107-109-231315-
/O.CAN.KILM.FZ.W.0007.000000T0000Z-170323T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, and Shallotte
805 AM EDT Thu Mar 23 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Warning.

Temperatures are back above freezing throughout the forecast area.

$$

40

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 22, 1:27 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 22, 1:27 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
127 PM EDT Wed Mar 22 2017

.SYNOPSIS...
A cool-down gets underway today as high pressure builds in
through Friday from the north. As this high moves more offshore
over the weekend a warm-up will ensue. Minor rain chances are
expected Sunday as a weak upper disturbance passes well to our
north.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 915 AM Wednesday...Obs show cold front is now well
offshore along with any associated precip. An extensive layer of
stratus following FROPA is now mainly covering our NC counties
but this should break up by early afternoon. Given the strong
cold surge following FROPA it is possible that we may not reach
current forecast highs of mid to upper 60s. Will monitor trends
and lower if necessary. Previous discussion follows:

That was quite an MCS we had overnight! Reports of damaging
winds within our forecast area have been limited to Darlington
County, although we wouldn't be surprised if damage also
occurred across Dillon or even western Robeson counties. Reports
typically trickle in after sunrise, so look for LSRs to be
issued if and when we receive any additional reports.

A wave of low pressure associated with the MCS will move off the NC
coast by 5 AM. A cold front moving southward behind the low will
sweep across southeastern NC and northeastern SC shortly thereafter.
Drier air already in place across southern Virginia will spread
southward, eroding any remaining low clouds by early afternoon.
Breezy northeast winds will gust to 25 mph most of the day as low-
level lapse rates steepen due to sunshine and cold advection. Highs
should reach the lower-mid 60s over SE North Carolina, and 66-72
over NE South Carolina.

Tonight: for the fifth time this month the airmass will become
unseasonably cold and bring the potential of one or potentially two
nights of freezing temperatures. A freeze watch has been issued for
Pender and Bladen counties where the best potential of freezing
temperatures will exist. Despite winds remaining in the 4-8 mph
range for most locations overnight, 850 mb temps falling to 0C to
-2C across SE North Carolina should result in low temperatures in
the 30s for all but the immediate coast of South Carolina. Average
temperatures this month have run around 4 degrees below normal, with
multiple freeze events turning March 2017 into a nightmare for local
farmers.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...Canadian high pressure over the Great Lakes
will move down to the Mid-Atlantic coast Thursday, then offshore
Friday. After a partly sunny and chilly day Thursday (highs only 55-
60) a gradual modification of the airmass will occur beginning
Thursday night with 850 mb temps forecast to rise by several degrees
as winds at this level turn southwesterly. Good radiational cooling
Thursday night along with higher dewpoints will produce the
potential for frost across the normally colder peat/pocosin areas of
SE North Carolina. Depending on later forecasts, a Frost Advisory
may be needed for at least Pender and Bladen counties.

By Friday the surface high should be far enough offshore to allow
southeasterly winds to develop across the entire area. Warmer and
more humid air will spread onshore and highs should reach 70 degrees
inland from the coast.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 AM Wednesday... Return flow underway on Saturday expected
to bring unseasonable warmth. Upper ridge axis should stay close
enough to the coast to keep mid levels fairly dry. This changes
fairly quickly Saturday night into Sunday and moisture depth may
increase. Two large shortwaves try to impinge upon our upper ridge
but appear to largely be shunted over it to the north. It appears
that late period moisture depth may actually decrease. So while some
minor late weekend rain chances may materialized they should dwindle
heading into next week. Daytime highs will remain above climo,
generally in the mid to upper 70s but trending towards 80 inland
late in the period. Nighttime lows will similarly be mild, and the
deviations from climo will tend to mirror the degree of cloud cover.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...High confidence VFR through the TAF valid period.
Main concern would be gusts from N to NNE winds this afternoon
and evening, which could approach 25 kts at times. ILM and CRE
will see broken CIGS at around 3.5 to 4.0 kft through the
afternoon hours.

Extended outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Wednesday...A strong cold front is now moving south
across the waters. As noted below expect winds will be picking
up into the 20 to 25 kt range with 30 kt gusts. Small Craft
Advisory remains in effect with no changes. Previous discussion
follows:

A wave of low pressure exiting the North Carolina coast this
morning will allow a cold front to move southward across the
waters beginning around sunrise. Behind this front, northeast
winds will accelerate to 20-25 kt with a few gusts approaching
30 kt possible. The Small Craft Advisory has been advanced to
begin at 7 AM when the surge of stronger winds may begin north
of Cape Fear. Canadian high pressure up over the Great Lakes
will maintain these breezy northeast winds through tonight and
beyond. Seas currently only 2-4 feet will build to as high as
6-7 feet across open waters by this evening, maintaining that
height through tonight.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...The Canadian high will be situated across
the Mid-Atlantic region Thursday morning and should move off the
Virginia and Maryland coast Friday. As often occurs, a westward
extension of this high will extend back across North Carolina. This
will weaken our pressure gradient and keep wind directions from
veering southeasterly as quickly as one might think. Small Craft
Advisory conditions will probably persist into Thursday afternoon
before diminishing Thursday evening.

LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 AM Wednesday...The above normal temperatures will give a
clue as to expected marine conditions. That is, the area will be in
a return flow regime around sprawling Atlantic high pressure. Wind
will thus be southerly and for the most part be capped at 10 kt
though a few higher gusts certainly hard to rule out. A minor
increase in the long shore swell energy could make for an increased
presence of 4 ft seas along the outer portions later Sunday in an
otherwise 2 to 3 ft wave environment.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Hard Freeze Warning from 4 AM to 9 AM EDT Thursday for NCZ087-
     096-105-107-109.
MARINE...Small Craft Advisory until 5 PM EDT Thursday for AMZ250-252-
     254-256.

&&

SYNOPSIS...99
NEAR TERM...REK
SHORT TERM...RGZ
LONG TERM...MBB
AVIATION...REK
MARINE...99
Hazardous weather outlook, Mar 22, 3:37 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 AM EDT Wed Mar 22 2017

NCZ108-110-SCZ023-032-039-054>056-230745-
Coastal New Hanover-Coastal Brunswick-Darlington-Florence-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
337 AM EDT Wed Mar 22 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-230745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 AM EDT Wed Mar 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-099-106-107-109-SCZ017-024-033-053-230745-
Robeson-Columbus-Coastal Pender-Inland New Hanover-Inland Brunswick-
Marlboro-Dillon-Marion-Inland Horry-
337 AM EDT Wed Mar 22 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

The probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the potential for frost Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-105-230745-
Bladen-Inland Pender-
337 AM EDT Wed Mar 22 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

There is the potential for frost or freezing temperatures Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 11:47 PM EDTSpecial Weather StatementILMRobeson58 min
Mar 21, 11:58 PM EDTSevere Thunderstorm WarningILMRobeson38 min
Mar 22, 12:11 AM EDTSpecial Weather StatementILMColumbus64 min
Mar 22, 1:02 AM EDTSpecial Weather StatementILMBladen, Columbus43 min
Mar 22, 1:35 AM EDTSpecial Weather StatementILMPender25 min
Mar 22, 3:25 AM EDTFreeze WatchILMBladen, Pender12 hr

Nearby

Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.